How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 45954
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

I was diagnosed with AF four days ago and put on Bisoprolol

Customer Question

I was diagnosed with AF four days ago and put on Bisoprolol Fumerate tablets. However, my heart beat is still irregular and fast, and my symptoms have not improved. How long does it take on average before Bisoprolol returns my heart beat to normal.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. David replied 3 years ago.

Dr. David :

This is Dr. David

Dr. David :

what dose of bisoprolol are you on

Dr. David :

you might need more medication than just this beta blocker for your A fib.

Dr. David :

like digoxin

Dr. David :

or diltiazem

JACUSTOMER-o43uaoff- :

I am on 2.5, but should my heart beat have returned to normal in 4 days or might it take longer. I am going to be put on anti-coagulation tablets, but my question at the moment is whether my heart beat should have returned to normal after 4 days or is if often longer

Dr. David :

often it will take longer than just 4 days.

Dr. David :

2.5mg is a very low starting dose.

Dr. David :

usually 5mg is a starting dose.

Dr. David :

max dose for disoprolol is 20mg a day

JACUSTOMER-o43uaoff- :

On average how long should it be left before I was put on an increased dose

Dr. David :

I would give it 2-3 weeks.

Dr. David :

you do not want your afib to continue untreated.

Dr. David :

talk to your doctor about diltiazem

Dr. David :

digoxin

Dr. David :

to help your afib

JACUSTOMER-o43uaoff- :

When you say untreated is 2.5 Mg of Bisoprolol Fumerate considered to be untreated

Dr. David :

I mean uncontrolled afib.

JACUSTOMER-o43uaoff- :

Should I wait 2-3 weeks to see is my present dose works. I am waiting for an appointment in the post and I am likely to have a hospital appointment within the next two to three weeks

Dr. David :

I would see your doctor in 2 weeks

Dr. David :

I bet that small dose of 2.5mg will not fix your afib.

Dr. David :

I bet you will need another medication

JACUSTOMER-o43uaoff- :

So if I continue with 2.5, for the next two weeks before I see the doctor then I will have had AF by then for about 3 and a half weeks - should I be worried by that

Dr. David :

most likely you have had afib for longer than 3 weeks

Dr. David :

before you were diagnosed recently.

Dr. David :

I think it would be best to get started on some other medications.

JACUSTOMER-o43uaoff- :

I'm worried that I now have to wait for my hospital appointment which is not likely to be for about two more weeks, with Easter being in between -what damage will I have done to my heart by that time?

Dr. David :

the afib will not damage your heart in the short term.

Dr. David :

but you are at risk for throwing a blood clot.

Dr. David :

but going on coumadin will help decrease that risk for blood clot.

Dr. David :

but your doctor is going to start you on a blood thinner, correct?

JACUSTOMER-o43uaoff- :

I am on aspirin at the moment and also waiting for an appointment for the anti-coagulation clinic

Dr. David :

good luck to you

Dr. David :

I'm glad you at least got diagnosed.

Dr. David :

let me know if you have other questions.

JACUSTOMER-o43uaoff- :

Is 75mg Aspirin sufficient for the time being until I attend the clinic fora stronger blood thinner

Dr. David :

yes that is fine for now.

Dr. David :

when is your appointment?

Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 45954
Experience: Board Certified Physician
Dr. David and 4 other Medical Specialists are ready to help you
Expert:  DrRussMD replied 3 years ago.

Hello. You should have an EKG now; go in and get one.

 

Any drug for a fib can cause a more complex rhythm problem. You state that you are having symptoms with your Afib. So, monitoring, and an ECG now, is standard of care.

 

You should have noticed an improvement with your medication by now, and you should not wait 2 weeks to see your doctor as advised.

 

In addition, we typically would not add a calcium channel or digoxin in this situation to your existing medicine.

 

In fact, we have pretty much stopped using digoxin completely.

 

 

There are in fact medicines now that are much more specific to a fib, so there are lots of better choices.

 

If none of your symptoms have resolved, this is concerning, and in the case of severe symptoms [if your blood pressure is dropping for example] you should have cardioversion considered. However, you have not given me enough detail on that.

 

Right now, the important move is to go have an ECG and an exam, and if you are stable, have your medication increased or changed now. But don't wait.

 

Use reply to let me know if you have further questions [click reply to expert].

Please do not forget a positive rating [hopefully you will click an excellent; or come back to ask me more as needed].

Customer: replied 3 years ago.
My BP does seem very low. I have a BP machine and the little heart symbol is constantly showing. At the hospital they said they would not do a cardioversion as I had AF for more than 12 hours and cardioversion could trigger a clot. I find it really really worrying that experts have totally different opinions.
Expert:  Dr. David replied 3 years ago.
what is your blood pressures?

are you feeling lightheaded?

what symptoms are you having ?

Related Medical Questions